Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Indianapolis, IN

March 20, 2003Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2003, 3:31 PM EST for Hamilton County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 3:31 PM EST (20:31 UTC)
Expired
Mar 20, 2003, 4:15 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KIND 202031
SVRIND
INC057-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL INDIANA

* UNTIL 415 PM EST

* AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF NOBLESVILLE...OR ABOUT 15
  MILES NORTHEAST OF INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOBLESVILLE AT 340 PM EST

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3997 8617 3995 8596 4008 8590 4016 8621

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:00 PM EST, 31 minutes earlier.

Area forecast discussion, Mar 20, 3:00 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST THU MAR 20 2003

LARGE HAIL POSSIBLE EARLY THIS EVENING.

THUNDERSTORMS OVER THE FORECAST AREA MAY CONTINUE TO PRODUCE LARGE
HAIL INTO THE EARLY EVENING.

LOW PRESSURE WAS OVER NORTHWEST ARKANSAS THIS AFTERNOON. AN UPPER
LEVEL LOW WAS JUST TO THE NORTHWEST. A COLD FRONT TRAILED SOUTHWEST
FROM THE SURFACE LOW. A WARM FRONT EXTENDED NORTHEAST. THUNDERSTORMS
WERE SCATTERED OVER THE AREA...MAINLY OVER THE EAST TWO THIRDS.
SHOWERS AND SOME THUNDERSTORMS EXTENDED WEST TOWARD THE UPPER LOW.

THUNDERSTORMS MAY PRODUCE HAIL INTO THE EARLY EVENING. CAPES WILL
FALL AS THE SURFACE COOLS. SHOWERS AND SOME THUNDERSTORMS MAY
PERSIST LATE INTO THE NIGHT.

MODELS IN GENERAL AGREEMENT. THE UPPER LOW IS FORECAST TO WEAKEN
RAPIDLY THIS AFTERNOON AS A SECOND UPPER LOW SINKS SOUTHEAST THROUGH
THE UPPER MISSISSIPPI VALLEY. AN UPPER TROUGH WILL EXIT THE AREA
EARLY IN THE MORNING. SHOWERS COULD PERSIST INTO MID
MORNING...ESPECIALLY OVER THE NORTHEAST PART OF THE AREA. THE UPPER
LOW IS FORECAST TO TURN EAST TOMORROW AFTERNOON AND MOVE THROUGH THE
LOWER GREAT LAKES SATURDAY.

SOME CLEARING TOMORROW AFTER THE UPPER TROUGH PASSES. HOWEVER...THE
SECOND UPPER LOW WILL BRING BACK CLOUDINESS ESPECIALLY OVER THE
NORTH PART OF THE AREA. PRECIPITATION SHOULD STAY NEAR THE UPPER LOW
AND NORTH OF THE FORECAST AREA.

GUIDANCE TEMPERATURES LOOK REASONABLE TONIGHT. NOT TOO MUCH DROP OFF
AS COOLER AIR BEGINS TO ARRIVE LATE TONIGHT. EXPECT SOME SUN
TOMORROW. AVN TEMPERATURES TOO COOL. BUT COLD AIR ADVECTION WILL
PROBABLY KEEP TEMPERATURES FROM GETTING AS WARM AS THE MET. COLDER
TOMORROW NIGHT.

.IND...NONE.

DS
Hazardous weather outlook, Mar 20, 5:45 AM EST, 9 hours 46 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY...MAINLY FROM LATE MORNING ON. SOME
OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

THE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...BUT THE THREAT FOR
SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY AGAIN FRIDAY...BUT THESE STORMS SHOULD NOT
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FROM LATE MORNING ON TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Mar 20, 2:09 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0209 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    ZIONSVILLE                IN   0.75 IN HAIL
03/20/03   BOONE

JEZ
Local storm report, Mar 20, 2:32 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0232 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    SHERIDAN                  IN   0.88 IN HAIL
03/20/03   HAMILTON

JEZ
Local storm report, Mar 20, 2:42 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0242 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    5 N TIPTON                IN   0.75 IN HAIL
03/20/03   TIPTON

JEZ
Local storm report, Mar 20, 2:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0255 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    9 NE LEBANON              IN   1.75 IN HAIL
03/20/03   BOONE

JEZ
Local storm report, Mar 20, 3:04 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0304 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    SHARPSVILLE               IN   1.50 IN HAIL
03/20/03   TIPTON

JEZ
Local storm report, Mar 20, 3:18 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0318 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    5 N TIPTON                IN   0.75 IN HAIL
03/20/03   TIPTON

ZIMMERMAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:28 PM ESTSevere Thunderstorm WarningINDCarroll32 min
Mar 20, 1:30 PM ESTSevere Thunderstorm WarningINDCarroll30 min
Mar 20, 2:01 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton44 min
Mar 20, 2:30 PM ESTSevere Thunderstorm WarningINDTipton45 min
Mar 20, 2:37 PM ESTSevere Thunderstorm WarningINDMorgan43 min
Mar 20, 4:41 PM ESTSevere Thunderstorm WarningINDMarion34 min
Mar 20, 4:55 PM ESTSevere Thunderstorm WarningINDHenry35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.